Drought, Adams
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor, February marked the eighth consecutive month of severe (or worse) drought across South Central Nebraska.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, February marked the eighth consecutive month of severe (or worse) drought across South Central Nebraska. This continued one of the worst droughts since the 1950s, despite above normal February precipitation across most of the 24-county area. Based on Drought Monitor weekly issuances, there was hardly any change in drought classification during the month. Category D4 exceptional drought (the worst possible category) remained firmly in place across all or part of 14 counties, primarily those north of Interstate 80 and also west of Highway 183. Meanwhile, category D3 extreme drought persisted across most of the other 10 counties, with only a small sliver of category D2 severe drought depicted at month's end across far southern portions of Webster, Nuckolls and Thayer counties. Based on reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, roughly 90 percent of the area observed above normal February precipitation (based on normals generally between 0.50-0.75). Of greater significance, roughly 20 percent of the area measured at least twice-normal February precipitation. The limited areas that observed slightly below normal precipitation during the month were mainly concentrated in far eastern counties near Highway 81. For most places, the majority of precipitation fell during a major winter storm that began during the daytime hours on the 20th and peaked in intensity that night and into the day of the 21st. This storm dumped at least 6-10 of snow across most of the area, and higher amounts of 10-14 roughly southwest of a line from Gothenburg-Nelson. Per NWS cooperative observers, a few of the highest February precipitation totals included 1.59 at Ord, 1.46 at Cambridge and 1.45 at Holdrege and also eight miles south of Elwood. Leading the drier side of things were sites such as three miles west of Gresham (0.30), three miles northeast of Shelby (0.31) and Geneva (0.44).
Although severe to exceptional drought conditions remained firmly entrenched across the 30-county area, prevailing above normal precipitation during the meteorological winter season of December-February at least put a small dent in the dryness heading into the spring. However, keeping optimism in check, precipitation during the meteorological winter season of December-February normally accounts for less than 10 percent of total annual precipitation. The February USDA Nebraska Weather and Crops report indicated little change since January, with 50% of the state-averaged wheat crop still in poor to very poor condition, and only 12% in good condition. Hay and forage supplies across the state rated 49% short to very short, well-below values from one year ago.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:35 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1135 PM CST THU JAN 31 2013 .AVIATION...06Z TAF. KEEPING QUIET WEATHER AND VFR CONDITIONS GOING IN THE TAF...THOUGH THERE IS A LITTLE MORE UNCERTAINTY AT THE END OF THE TAF PERIOD WITH WHETHER OR NOT A FEW FLURRIES AND POTENTIALLY LOWER CEILINGS MOVE INTO THE TERMINAL AREA. A SURFACE RIDGE AXIS SLIDING THROUGH THE REGION IS BRINGING LIGHT/VARIABLE WINDS TO THE TERMINAL CURRENTLY...BUT THROUGH THE REST OF THE OVERNIGHT HOURS...WINDS WILL GRADUALLY BECOME MORE SOUTHERLY AS THE RIDGE MOVES OFF TO THE EAST. SPEEDS WILL PICK UP A BIT THIS AFTERNOON...WITH A FEW GUSTS NEAR 20 MPH POSSIBLE...AND THIS EVENING A FRONTAL BOUNDARY WILL PUSH THROUGH THE TERMINAL AREA...BRINGING WEST/NORTHWEST WINDS. && .PREV DISCUSSION... /ISSUED 943 PM CST THU JAN 31 2013/ UPDATE...RADAR DATA FROM KUEX...KLNX AND KGLD INDICATE A WEAK BAND OF PRECIPITATION OVER SOUTHWESTERN NEBRASKA AND NORTHWESTERN KANSAS...WITH SOME OF THIS ACTIVITY NOW CREEPING INTO EXTREME SOUTHWESTERN PORTIONS OF OUR CWA. EVENING UPPER AIR ANALYSIS INDICATES A ~90KT MID LEVEL JET STREAK OVER THE CENTRAL PLAINS NOW...WITH THE RIGHT-REAR QUADRANT OF THIS JET STREAK MOVING INTO SOUTHWESTERN NEBRASKA AND NORTHWESTERN KANSAS. THERE APPEARS TO BE JUST ENOUGH OF A DIRECT THERMAL CIRCULATION AND RESULTANT MID LEVEL FRONTOGENESIS FOR VERY LIGHT PRECIPITATION PRODUCTION. IT DOES NOT APPEAR AS THOUGH MUCH OF THIS PRECIPITATION IS MAKING IT TO THE GROUND HOWEVER AS FORECAST PROXIMITY SOUNDINGS FROM ACROSS OUR SOUTHWEST...PER THE NAM AND RAP...SUGGEST LOWER TROPOSPHERIC MOISTURE IS FAIRLY MEAGER. BUT THERE WAS A REPORT OF BRIEF PRECIPITATION EARLIER THIS EVENING ACROSS EXTREME SOUTHWESTERN NEBRASKA FROM THIS SAME BAND. THE HRRR SEEMS TO HAVE A GOOD HANDLE ON THIS SITUATION BY SUGGESTING THIS BAND WILL MEANDER OVER SOUTHWESTERN PORTIONS OF OUR CWA TONIGHT WHICH MAY PRESENT PERIODIC SNOW FLURRIES TO THOSE AREAS. AS A RESULT...WENT AHEAD AND INTRODUCED FLURRIES TO THE FORECAST FOR TONIGHT ACROSS OUR SOUTHWEST. THE REMAINDER OF THE FORECAST REMAINS IN GREAT SHAPE...WITH ONLY A FEW MINOR CHANGES MADE TO HOURLY TEMPERATURE...WIND...DEWPOINT AND SKY GRIDS TO BETTER REFLECT CURRENT OBSERVATIONS. PREV DISCUSSION... /ISSUED 407 PM CST THU JAN 31 2013/ SHORT TERM...TONIGHT AND FRIDAY. WE REMAIN IN NORTHWEST FLOW ALOFT FOR THE SHORT TERM. THE SURFACE HIGH...CENTERED OVER THE NORTHERN PLAINS WILL SHIFT EAST...PLACING US WITHIN RETURN FLOW BY THE OVERNIGHT. TEMPERATURES SHOULD DROP SHARPLY TONIGHT AS WIND DROPS OFF...BUT STEADY OUT FOR THE OVERNIGHT AS WIND SHIFTS TO THE SOUTH AND INCREASES A BIT TOWARD DAWN. LOWS WILL LARGELY BE IN THE SINGLE DIGITS...BUT COULD HAVE BEEN COLDER IF NOT FOR THE RETURN FLOW. LOOKS LIKE WE ARE JUST FAR ENOUGH SOUTHWEST TO PRECLUDE ANY WIND CHILL ISSUES...AS WAS THE CASE EARLY THIS MORNING. MAINLY A TEMPERATURE FORECAST FOR FRIDAY AS SOUTHWEST FLOW FOLLOWS THE FETCH OF THE SNOW FIELD...WHICH SHOULD HAMPER HIGH TEMPERATURE WHERE THERE IS SNOW...SO I ESSENTIALLY LOWERED HIGHS OVER THE SNOW PACK...AND RAISED TEMPERATURES A BIT IN THE NORTHWESTERN CWA...INCLUDING ORD. SKY COVER WILL INCREASE ESPECIALLY TOWARD AFTERNOON AS ANOTHER SHORTWAVE TROUGH APPROACHES WITHING NORTHWEST FLOW. WE WILL BE NEAR THE ENTRANCE REGION OF AN UPPER LEVEL JET STREAK...WHICH COULD INDUCE SOME FLURRIES IN OUR NORTHERN CWA BY LATE AFTERNOON..ESPECIALLY NEAR AN UNUSUALLY ORIENTED WARM FRONT APPROACHING FROM THE WEST. MOST MODELS DO NOT INDICATE ANY SNOW FLURRY ACTIVITY...BUT THE NMM AND TO SOME EXTENT..THE GFS SHOW THIS TO BE A POSSIBILITY...SO INCLUDING THIS FOR THE VERY LATE AFTERNOON. WIND WILL INCREASE FROM THE SOUTH AHEAD OF THE WARM FRONT MOVING IN FROM THE WEST BY AFTERNOON...BUT AGAIN...THE FETCH OF THE WIND AND INCREASING CLOUDINESS WILL ROB US ONCE AGAIN OF A POTENTIALLY MORE MILD DAY FOR THE MAJORITY OF OUR CWA. LONG TERM...FRIDAY EVENING THROUGH NEXT THURSDAY. FIRST OFF...VERY FEW NOTICEABLE CHANGES WERE MADE FROM THE PREVIOUS FORECAST...AS THE MAIN THEME CONTINUES TO BE PRECIPITATION-FREE CONDITIONS WITH THE POSSIBLE EXCEPTION OF FRIDAY EVENING MAINLY IN THE NORTHEAST...AND A SEVERAL-DAY STRETCH OF DECENT TEMPERATURES AVERAGING AROUND 10 DEGREES ABOVE NORMAL. STARTING OFF FRIDAY NIGHT...MAIN CHANGE FROM PREVIOUS FORECAST IS THE INTRODUCTION OF A CHANCE/SLIGHT CHANCE OF FLURRIES DURING THE EVENING HOURS MAINLY ACROSS OUR NORTHEAST 1/2...OR ROUGHLY NORTHEAST OF A LOUP CITY-SUPERIOR LINE. THERE IS GOOD AGREEMENT AMONGST VARIOUS 12Z MODELS SUCH AS THE NAM/GFS/ECMWF THAT A LOW AMPLITUDE SHORTWAVE TROUGH WILL PASS EAST-SOUTHEAST OVER THE AREA THROUGH THE NIGHT...FOCUSED WITHIN THE ENTRANCE REGION OF A 100+KT JET AT 300MB. ALTHOUGH FORCING IS NOT GREAT WITH THIS WAVE...THERE APPEARS TO BE INCREASING CHANCES OF AT LEAST LIGHT MEASURABLE SNOW ALONG AN AXIS FROM NORTHEAST NEB INTO IA. AT THIS POINT...AM THINKING THAT THESE MEASURABLE CHANCES SHOULD REMAIN JUST NORTHEAST OF OUR CWA...BUT IT COULD BE A VERY CLOSE CALL ESPECIALLY PER THE FORECAST REFLECTIVITY OF THE 12Z 4K WRF-NMM...AND SOMETHING FOR NEXT FEW SHIFTS TO WATCH. IN THE MEANTIME...AT LEAST WANTED TO GET THE NON-MEASURABLE FLURRY WORDING GOING...AS NAM FORECAST SOUNDINGS SUGGEST A FAIRLY DEEP SATURATED LAYER ABOVE 850MB. FOR NOW WILL RUN WITH THE THINKING THAT ANY FLURRY POTENTIAL WILL END ACROSS OUR CWA BY MIDNIGHT AS FORCING PASSES MORE TO THE EAST. AT THE SURFACE...THE PASSING UPPER WAVE WILL DRAG A SURFACE TROUGH ACROSS THE CWA THROUGH THE NIGHT...TURNING BREEZES FROM THE WEST-NORTHWEST AT AROUND 10-15 MPH AS IT PASSES. OFTEN...TEMPS TEND TO JUMP AT LEAST A FEW DEGREES AS THESE TROUGHS PASS EVEN IN THE MIDDLE OF THE NIGHT...BUT GIVEN THIS IS STILL 3 PERIODS OUT WILL NOT ADVERTISE A NON-DIURNAL TEMP CURVE AT THIS TIME. FOR ACTUAL LOWS...MADE LITTLE CHANGE WITH LOW 20S ADVERTISED ALL AREAS...ALTHOUGH WOULD NOT BE SURPRISED TO SEE SOUTHEAST AREAS OVER THE DEEPER SNOW COVER TRY DROPPING INTO THE TEENS BEFORE MIXING BEHIND THE PASSING TROUGH LINE PICKS UP A BIT. ON ONE LAST FRIDAY NIGHT NOTE...THE SREF VISIBILITY PROGS ARE SUGGESTING SOME FOG DEVELOPMENT OVER THE MELTING SNOW PACK DURING THE NIGHT...BUT THINKING THE WESTERLY WINDS BEHIND THE TROUGH AXIS SHOULD PROVE UNFAVORABLE FOR ANY FOG WORTH MENTIONING. SATURDAY/SATURDAY NIGHT...CONFIDENCE IS RATHER HIGH IN A DRY 24 HOURS...AS MID LEVEL HEIGHTS START TO RISE A BIT AS MID LEVEL TROUGHING MOVES OFF THE TO THE EAST. AS IT DOES SO...COULD SEE ADDITIONAL SNOW BANDS DEVELOP NEAR/MAINLY EAST OF THE IA/NEB BORDER DURING THE DAY...BUT THIS SHOULD STAY SQUARELY EAST OF OUR CWA. IN THE LOW LEVELS...WESTERLY WINDS WILL PICK UP A BIT TOWARD BREEZY TERRITORY DURING THE DAY...WITH SUSTAINED SPEEDS INCREASING TO AT LEAST 15-20 MPH FOR A FEW HOURS. NEEDLESS TO SAY...THE BATTLE BETWEEN THIS WARMING DOWNSLOPE FLOW AND THE LINGERING SNOW PACK ACROSS MAINLY THE SOUTHEAST 1/2 OF THE CWA MAKES FOR A TRICKY AND SOMEWHAT LOW CONFIDENCE HIGH TEMPERATURE FORECAST. FOR NOW...WILL KEEP THEME SIMILAR TO PREVIOUS WITH MAINLY UPPER 40S/NEAR 50 WHERE SNOW IS NONE/MINIMAL...AND ONLY LOW 40S IN SOUTHEAST COUNTIES WHERE IT IS DEEPER. COULD EASILY SEE SOME 5+ DEGREE ERRORS HERE DEPENDING ON HOW MUCH EFFECT THE SNOW FIELD HAS. ALTHOUGH NOT AS STRONG AS DURING THE DAY...PERSISTENT STEADY WESTERLY BREEZES OVERNIGHT SHOULD AGAIN HOLD LOW TEMPS UP IN THE LOW 20S MOST ALL AREAS. SUNDAY/SUNDAY NIGHT...FAIRLY UNEVENTFUL NORTHWEST FLOW ALOFT CONTINUES...DESPITE A FEW VERY LOW AMPLITUDE SHORTWAVE TROUGHS PASSING THROUGH THE FLOW. LOOKS AT THIS POINT LIKE ANY PRECIP SHOULD FOCUS AT LEAST LEAST FEW HUNDRED MILES NORTHEAST AND/OR SOUTH OF THE CWA. ALTHOUGH TEMPS AT 850MB SHOULD AVERAGE A BIT WARMER THAN SATURDAY...BREEZES WILL LIKELY BE A BIT LIGHTER AND MORE FROM THE SOUTHWEST. THE NET RESULT IS ALMOST IDENTICALLY FORECAST HIGH TEMPERATURES TO SATURDAY IN MOST AREAS...WITH MAINLY UPPER 40S...EXCEPT SLIGHTLY COOLER MID 40S OVER THE DEEPER SNOW. MONDAY/MONDAY NIGHT...THE REGION REMAINS UNDER NORTHWEST FLOW BETWEEN A RIDGE BUILDING OVER THE WESTERN CONUS...AND THE NEXT IN A PARADE OF CHANNELED SHORTWAVE TROUGHS SLIDING SOUTHEAST OUT OF CANADA ACROSS THE DAKOTAS/IA. AGAIN...ANY PRECIPITATION ALONG THIS SHORTWAVE AXIS SHOULD FOCUS AT LEAST A FEW HUNDRED MILES TO OUR EAST...WHILE WE REMAIN IN THE MILDER AIR ON THE WARMER SIDE OF THE UPPER JET. HIGH TEMPS FOLLOW CLOSELY TO ALLBLEND MODEL CONSENSUS...WITH UPPER 40S MOST NEB ZONES AND LOW/MID 50S SOUTHWEST. TUESDAY/TUESDAY NIGHT...THE FLOW ALOFT TRANSITIONS MORE ZONAL IN THE WAKE OF THE VIGOROUS MIDWEST SHORTWAVE TROUGH THAT QUICKLY DEPARTS TOWARD THE MID-ATLANTIC REGION. WITH LITTLE FORESEEABLE CHANGE IN THE LOW LEVEL TEMPERATURE FIELDS...HIGH TEMPS ARE FORECAST VERY SIMILAR TO MONDAY...RANGING FROM MID 40S NORTHEAST TO LOW 50S SOUTHWEST. WEDNESDAY/WEDNESDAY NIGHT...THINGS START TO TURN A BIT MORE INTERESTING ALOFT...AS BOTH THE ECWMF/GFS ARE IN SURPRISINGLY GOOD AGREEMENT AS A SLOWLY DEEPENING BUT PROGRESSIVE SHORTWAVE TROUGH DROPS OUT OF THE NORTHERN ROCKIES TOWARD THE NORTHERN/CENTRAL PLAINS...ABUT AT LEAST FOR NOW OUR LOCAL PRECIP CHANCES APPEAR QUITE MINIMAL WITH BETTER FORCING/MOISTURE FOCUSING OFF TO OUR EAST/SOUTHEAST...ALTHOUGH IT COULD BE A CLOSE CALL ESPECIALLY PER THE GFS. SOMETHING TO WATCH. MODEL CONSENSUS HIGHS ARE YET AGAIN A NEAR COPY OF THE PREVIOUS FEW DAYS...UPPER 40S NORTHEAST TO MID 50S SOUTHWEST. THURSDAY...COULD SEE AT LEAST A SLIGHT COOL-DOWN BEHIND A SURFACE COLD FRONT THAT PASSES THROUGH WEDNESDAY NIGHT...AND ITS VERY POSSIBLE THAT CURRENTLY FORECAST TEMPS MAINLY IN THE UPPER 40S TO LOW 50S COULD BE A BIT TOO WARM. ALOFT...THE AFOREMENTIONED UPPER WAVE STARTS TO PASS EAST/SOUTHEAST DURING THE DAY...PRESUMABLY KEEPING PRECIP CHANCES QUITE MINIMAL. LOOKING BEYOND THE OFFICIAL 7-DAY FORECAST PERIOD...THERE ARE SUGGESTIONS THAT NEXT WEEKEND COULD HOLD OUR NEXT POTENTIALLY DECENT PRECIP CHANCES...BUT PLENTY TO IRON OUT HERE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 931 PM CST THU JAN 31 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 931 PM CST THU JAN 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434758, 434759, 434761, 434762, 434763, 434766, 434768, 434771, 434773, 434776, 434777, 434778, 434779, 434780, 434781, 434782, 434783, 434784, 434785, 434787, 434788, 434789, 434790, 434791.